Dupilumab is a novel medication that is approved by the US Food and Drug Administration to treat moderate to severe atopic dermatitis (AD) in patients 6 years and older. Dupilumab is an injectable fully human monoclonal antibody. It provides a giant leap toward a better quality of life for patients with AD. Dupilumab works by binding to the shared α subunit of the IL-4 receptor (IL-4R), thus inhibiting IL-4 and IL-13 from using that signaling pathway. The documented side-effect profile includes injection-site reaction, keratitis, nasopharyngitis, and headache.1
We initiated off-label treatment with dupilumab in 3 adult patients who had a history of long-standing adult-onset dermatitis confirmed by histopathology. The 3 patients received a loading dose of 600 mg subcutaneously, followed by 300 mg every other week. Following treatment, the patients had expansion of their disease, with features consistent with cutaneous T-cell lymphoma (CTCL) on subsequent biopsies. These 3 cases demonstrate the well-known adage that the diagnosis of CTCL often requires multiple biopsies performed over time. Although dupilumab has proved efficacious and safe for treating AD, dermatologists should be cautious before starting this medication in an adult who has new-onset dermatitis and no history of atopy.
A 61-year-old man presented to dermatology after being lost to follow-up for several years and was started on dupilumab for long-standing nonspecific eczematous dermatitis based on histopathology. He had a pruritic rash of 10 years’ duration that had been biopsied multiple times and was found to be consistent with dermatitis and lichen simplex chronicus (Figure 1). He had been treated with triamcinolone ointment 0.1% and narrowband UVB as often as 3 times weekly over many years. The patient also had a history of idiopathic CD4 lymphopenia with consistently negative tests for human immunodeficiency virus.
At approximately the same time as dupilumab was initiated, he was started on 60 mg daily of prednisone by his pulmonologist because of a history of restrictive lung disease of unknown cause. While taking prednisone, he experienced notable improvement in his skin condition; however, as he was slowly tapered off prednisone, he noted remarkable worsening of the dermatitis. Dupilumab was discontinued. Two more biopsies were performed; findings on both were consistent with mycosis fungoides (MF)(Figure 2).
A 52-year-old man presented with indurated, red, scaly plaques on the legs and arms. Initial biopsy was consistent with psoriasiform dermatitis that was thought to be due to a primarily eczematous process. Because of the clinical suspicion of psoriasis, the patient was at first treated with topical betamethasone and eventually was transitioned to multiple injectable biologics without improvement. There was no response to multiple psoriasis treatments, and the original pathology report was re-reviewed. The report noted a substantial eczematous component; therefore, a decision was made to transition him to dupilumab. He also was at first provided with a prednisone taper due to the severity of the cutaneous disease.
Initially, the patient noted 15% to 20% improvement; however, after 6 injections, dupilumab appeared to lose efficacy. Due to a lack of response to multiple biologic medications as well as dupilumab, another biopsy was performed. Findings were consistent with MF.
A 60-year-old woman with diffuse, pruritic, and erythematous dermatitis of 3 years’ duration was referred from an outside dermatology group. Prior biopsies were consistent with eczematous dermatitis. However, because 1 isolated plaque demonstrated findings consistent with psoriasis, she was started on guselkumab, which was discontinued after 12 weeks of therapy for lack of efficacy. The patient also had been treated with a short course of narrowband UVB and topical corticosteroids without benefit.
Upon initial evaluation in our clinic, there was concern for Sézary syndrome; however, peripheral blood studies were normal, and there was no monoclonal spike or irregularity in the patient’s Sézary flow cytometry panel. A biopsy demonstrated lichenoid dermatitis, possibly consistent with drug eruption. All supplements and likely medication culprits were discontinued without improvement.
Prior to follow-up in our clinic, the patient was again evaluated by an outside dermatologist and started on dupilumab. After 3 doses, she discontinued the medication because there was no improvement in the cutaneous symptoms. Findings on repeat biopsy following dupilumab treatment were consistent with MF.